|Home | About | Journals | Submit | Contact Us | Français|
Dr Biswas and colleagues (February 2002 JRSM1) present two cases of hypocalcaemia arising during fusidic acid therapy. We agree that this could represent a rare side-effect of fusidic acid. However, we would like to focus on a different aspect—that of antimicrobial resistance selection. In both patients fusidic acid was used as monotherapy (for more than one month in case 2, unspecified for case 1). The general view is that fusidic acid should not be used alone because natural mutants with an alteration in the elongation factor G are harboured even at low rates of 106 staphylococci2. This leads to a rapid spontaneous mutation rate, seen when the organism is grown in increasing concentrations of the drug. Therefore, combination with another antistaphylococcal antibiotic such as flucloxacillin or vancomycin will decrease the risk of resistance emergence1,2,3, particularly if the infection is with methicillin-resistant Staphylococcus aureus or chronic4. The British National Formulary (BNF) recommends ‘clindamycin alone or flucloxacillin+fusidic acid’ for the treatment of osteomyelitis5.
Both patients were taking aspirin during treatment with fusidic acid. There is some evidence that this too could promote the emergence of resistance6, and one might consider replacing aspirin with a different antiplatelet agent. In case 1 the patient was concurrently taking aspirin and ciprofloxacin. According to the BNF such a combination can increase the risk of convulsions even in patients with no previous history5 and ciprofloxacin resistance might also increase in the presence of salicylates7.
In conclusion, fusidic acid should be used only in combination with another antistaphylococcal agent, and interactions with even as ‘benign’ a drug as aspirin should be considered.
Dr Vassiliou and colleagues agree that the severe hypocalcaemia and renal failure we described in two patients was probably related to fusidic acid therapy. We accept that fusidic acid should generally be used in conjunction with another antibiotic in the treatment of osteomyelitis. Concurrent therapies are given in diabetic foot disease where there is an increased likelihood of aerobic and anaerobic infection. In case 1 fusidic acid was initially administered with flucloxacillin and subsequently with ciprofloxacin.
Potential drug interactions should be considered in patients treated with long courses of antimicrobials, and an increasing number of diabetic patients take aspirin. The risks of drug resistance and drug interactions, however, must be balanced against the risk of substituting or discontinuing other therapies.